Early Event Detection and Discontinuation of the Culprit Drug Increases the Rate of Survival in Severe Cutaneous Adverse Drug Reactions: A Multi-Center Study in Bangladesh

Early Event Detection and Discontinuation of the Culprit Drug Increases the Rate of Survival in Severe Cutaneous Adverse Drug Reactions: A Multi-Center Study in Bangladesh

Loading document ...
Page
of
Loading page ...

Author(s)

Author(s): Jahidul Hasan, Ruhul Hassan Joarder, Raihan Rabbani, Sitesh C Bachar

Download Full PDF Read Complete Article

DOI: 10.18483/ijSci.1853 21 54 55-59 Volume 8 - Jan 2019

Abstract

Adverse drug reactions are completely unwanted drug reactions derived from self-medications and among those unpleasant reactions, severe cutaneous adverse drug reactions like, Stevens-Johnson Syndrome, Toxic Epidermal Necrolysis, Acute Generalized Exanthematous Pustolosis and Drug Reaction with Eosinophilia and Systemic Symptoms, are mostly life threatening harms, globally. The main objective of this study was to find out the impact of early detection of the adverse drug events and consequently prompt withdrawn of the suspected culprit drugs in the ultimate survival rate among the patients experienced with these types of unwelcome life threatening events in Bangladesh. Here, we found that antibiotics were accounted for most adverse drug reactions (81.13%, n=53) including serious reactions. This study also showed that if the adverse drug event is possibly detected with in the first 48 hours then, 72.73% (n=11) patients were survived from severe cutaneous adverse drug reactions, where as if delayed than 48 hours, only 20% (n=5) patients were survived. Similarly, 77.77% (n=9) patients were survived after the proper treatment when suspected culprit drugs were discontinued within first 48 hours and late discontinuation resulted in only 28.57% (n=7) survival rate among these patients. So, prompt response through early event-detection and discontinuation of the culprit drug, to a serious cutaneous adverse drug reaction can tremendously save life by providing early necessary management and required treatment.

Keywords

Adverse Drug Event, Severe Cutaneous Adverse Drug Reactions, Antibiotics, Stevens-Johnson Syndrome, Toxic Epidermal Necrolysis

References

  1. Anjaneyan, G., Gupta, R. and Vora, R. (2013). Clinical Study of Adverse Cutaneous Drug Reactions at a Rural Based Tertiary Care Centre in Gujarat. National Journal of Physiology, Pharmacy & Pharmacology, 3(2): 129-136.
  2. Aronson, J.K. and Ferner, R.E. (2005). Clarification of terminology in drug safety. Drug Saf. 28:851–870.
  3. Buajordet, I., Ebbesen, J., Erikssen, J., Brørs, O., Hilberg, T. (2001). Fatal adverse drug events: the paradox of drug treatment. J Intern Med, 250:327–341.
  4. Cacoub, P., Musette, P., Descamps, V., Meyer, O., Speirs, C., Finzi, L. and Roujeau, J.C. (2011). The DRESS syndrome: A literature review. Am J Med, 124(7):588-597.
  5. Chowdhury, M.N.G., Hoque, M.E., Khan, M.A.L. and Khan, M,S,I. (2016). Severe Cutaneous Adverse Drug Reactions in Bangladesh: A Review in a Tertiary Level Hospital. JAFMC Bangladesh, Vol 12, No 2.
  6. Coleman, J. J. and Pontefract, S. K. (2016). Adverse drug reactions, Vol 16, No 5: 481–485.
  7. Davies, E.C., Green, C.F., Taylor, S., Williamson, P.R., Mottram, D.R., Pirmohamed, M. (2009). Adverse drug reactions in hospital in-patients: a prospective analysis of 3695 patient-episodes. PLoS ONE, 4:e4439.
  8. Ebbesen, J., Buajordet, I., Erikssen, J., Brørs, O., Hilberg, T., Svaar, H., Sandvik, L. (2001). Drug-related deaths in a department of internal medicine. Arch Intern Med, 161:2317–2323.
  9. Harr, T. and French, L. E. (2010). Toxic epidermal necrolysis and Stevens-Johnson syndrome. Orphanet Journal of Rare Diseases, 5:29
  10. Juntti-Patinen, L., Neuvonen, P.J. (2002). Drug-related deaths in a university central hospital. Eur J Clin Pharmacol, 58:479–482.
  11. Khondker, L. and Khan, M.S.I. (2014). Clinical profile of cutaneous drug reactions. Journal of Pakistan Association of Dermatologists, 24(2):160-163
  12. Kohn. L.T., Corrigan, J.M., Donaldson, M.S. (2000). To err is human: building a safer health system. Washington DC: National Academy Press.
  13. Lazarou, J., Pomeranz, B.H., Corey, P.N. (1998). Incidence of adverse drug reactions in hospitalized patients: a meta-analysis of prospective studies, JAMA 279 : 1200 – 1205.
  14. Mehta, U., Durrheim, D.N., Blockman, M., Kredo, T., Gounden, R., Barnes, K.I. (2008). Adverse drug reactions in adult medical inpatients in a South African hospital serving a community with a high HIV/AIDS prevalence: prospective observational study. Br J Clin Pharmacol, 65:396–406.
  15. Mouton, J.P., Mehta, U., Parrish, A.G., Wilson, D. P.K., Stewart, A., Njuguna, C. W., Kramer, N., Maartens, G., Blockman, M. and Cohen, K. (2014). Mortality from adverse drug reactions in adult medical inpatients at four hospitals in South Africa: A cross-sectional survey. Br J Clin Pharmacol, 80:818–826.
  16. Patel, R.M. and Marfatia, Y.S. (2008). Clinical Study of cutaneous drug reaction in 200 patients. Indian J Dermatol Venereol Leprol, 74(4):430.
  17. Raksha, M.P., Marfatia, Y.S. (2008). Clinical study of cutaneous drug eruptions in 200 patients. Indian J Dermatol venereal Leprol, 74(1):80.
  18. Randhawa, A. and Wylie, G. (2018). A case of an acute cutaneous drug reaction with hydroxychloroquine. Scottish Medical Journal, 63(3): 91-94.
  19. Sasidharanpillai, S., Riyaz, N., Khader, A., Rajan, U., Binitha, M.P. and Sureshan, D.N. (2015). Severe Cutaneous Adverse Drug Reactions: A Clinicoepidemiological Study. Indian J Dermatol, 60(1): 102.
  20. Sharma, R., Dogra, N. and Dogra, D. (2018). A Clinical Study of Severe Cutaneous Adverse Drug Reactions and Role of Corticosteroids in their Management. Indian Journal of Drugs in Dermatology, 3(1): 20-23.
  21. Sushma, M., Noel, M.V., Ritika, M.C., James, J. and Guido, S. (2005). Cutaneous adverse drug reactions: a 9-year study from a South Indian Hospital. Pharmacology and Drug Safety, 14(8):567-570.
  22. Teo, Y.X. and Walsh, S.A. (2016). Severe adverse drug reactions. Clinical Medicine, 16(1): 79–83.
  23. Wester, K., Jönsson, A.K., Spigset, O., Druid, H., Hägg, S. (2008). Incidence of fatal adverse drug reactions: a population based study. Br J Clin Pharmacol, 65: 573–579.
  24. World Health Organization. (2002). The importance of pharmacovigilance. Geneva: World Health Organization.
  25. World Health Organization. (2003). SAFETY OF MEDICINES, A GUIDE TO DETECTING AND REPORTING ADVERSE DRUG REACTIONS. Ministry of Health, CIMed.

Cite this Article:

  • BibTex
  • RIS
  • APA
  • Harvard
  • IEEE
  • MLA
  • Vancouver
  • Chicago

International Journal of Sciences is Open Access Journal.
This article is licensed under a Creative Commons Attribution 4.0 International (CC BY 4.0) License.
Author(s) retain the copyrights of this article, though, publication rights are with Alkhaer Publications.

Search Articles

Issue March 2019

Volume 8, March 2019


Table of Contents


Order Print Copy

World-wide Delivery is FREE

Share this Issue with Friends:


Submit your Paper